Heroin is an illegal street drug that is very addictive. This article discusses
In any given year, approximately 0.6% of 15 to 64 year olds in the United States use opiates (heroin/opium). If a user becomes dependent, then they are between 6 and 20 times more likely to die than someone in the general population.
This is for information only, and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Acetomorphine overdose; Diacetylmorphine overdose
Heroin is made from morphine. Morphine is a powerful drug, and it naturally occurs in the seedpods of Asian (opium) poppy plants. Street names for heroin include “junk,” “smack,” and “skag.”
Airways and lungs:
- No breathing
- Shallow breathing
Slow and difficult breathing
Eyes, ears, nose, and throat:
- Dry mouth
- Extremely small pupils, sometimes as small as the head of a pin (“pinpoint pupils”)
- Tongue discoloration
Heart and blood:
- Low blood pressure
- Weak pulse
Bluish-colored nails and lips
Stomach and intestines:
Constipation Spasmsof the stomach and intestinal tract
Drowsiness Muscle spasticity
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- The name of the product (ingredients and strengths if known)
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Blood and urine tests
- Breathing support, if needed
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medications to treat symptoms, including a narcotic antagonist, to counteract the effects of the heroin
If an antidote can be given, recovery from an
Because heroin is commonly injected into a vein, there are health concerns related to sharing contaminated needles. Sharing contaminated needles can lead to hepatitis, HIV infection, and AIDS.